Symptoms that your blood sugar may have dropped can include dizziness or fainting; confusion or forgetfulness; irritability and mood swings; sweating; anxiety; and weakness or shakiness.
If you notice the symptoms of low blood sugar, then take immediate action to prevent possible escalation into an emergency situation. Eat or drink something that will quickly bring up your blood sugar levels, such as:
It's a good idea to carry these types of foods with you just in case. You may also want to carry glucagon with you in case of emergency (make sure your glucagon is still good -- kits do need to be replaced periodically). Keep instructions with it and make sure someone close to you knows how to administer it. You might also want to keep a list of hypoglycemia symptoms in your wallet along with instructions on what to do.
Always treat hypoglycemia right away. Even if an emergency doesn't occur, a continued drop in blood sugar levels can affect your thinking - for example, you might not even realize you have to eat or drink something to bring up your blood sugar. That means you'll have to rely on someone else to help you. If no one's around, things can get much more serious. For instance, you might decide to drive, but because your muscles are affected by low blood sugar, you could be at higher risk to get into an accident.
If your blood sugar drops below 20 mg/dl you may lose consciousnses. This is an emergency situation and requires prompt care as it can lead to serious consequences such as heart attack or a seizure.
Teach people close to you (and perhaps a couple of people at your workplace, too) what to be aware of and what to do in case you can't treat yourself. You might also want to teach them how to test your blood sugar.
Although it's useful to know what to do when your blood sugar drops, it's easier to prevent low blood sugar levels rather than treat it after it's happened. Monitor your blood sugar levels regularly with a glucometer or home testing kit. If you continue to have repeated episodes of hypoglycemia, talk to your healthcare professionals to discuss changes to your diabetes treatment plan.